Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Osteopenia, Double-Compound fracture, Bone disolving drugs and lots of titanium!
May 18, 2002

Dr. Henry, Thanks for all of your great answers. Recently I was involved in a car accident which broke my arm completely in two and required major surgery. During a follow-up Dexa-scan they found that I have osteopenia. I now take the Fosomax, Calcium and weight training. BUT, I have been on Amprenavir, Ziagen and Videx for years and before that Crix. and then all of the alphabet drugs since '87. Which seems to cause this out of the drugs? I am scheduled to go back soon and if the osteopenia is worse then I will need to do something. Also, as a side note the Orthopedic surgeons had no knowledge of any of these drug interactions at all even though they operate on HIV people all the time they told me. I found it out from your web site and my HIV specialist had not put it together either. I think that the car accident made this present itself earlier. Thank you.

Response from Dr. Henry

Initial reports of osteopenia in the setting of treated HIV infected seemed to implicate protease inhibitors. Like many of other of the chronic side effects now being seen, further studies clouded the picture. Although it looks like there is an increased rate of osteopenia in that setting, it is not clear which if any factor predominates. One study found increased lactic acid levels in persons with osteopenia but that has not been a consistent finding. I would not feel comfortable at this time pinning blame on any one drug or class of drugs since there may be HIV related or patients specific risk factors that play a role. It sounds like you are doing all the reasonable things for the time being--we have to be patient until more data sheds light on the subject. KH



Previous
gallblader removal
Next
Vaccine trial

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement